This article discusses the health problems that may occur if you swallow a pencil.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Despite common belief, pencils have never contained lead. All pencils are made of graphite, which is a soft form of carbon. Carbon is a completely different element than lead.
Graphite is relatively nonpoisonous. There may be no symptoms. If symptoms do occur, they may include stomachache and vomiting, which could be from a bowel obstruction (blockage).
The person may choke while swallowing the pencil. This can cause symptoms such as repeated coughing, chest pain, shortness of breath, or rapid breathing.
Sometimes, children will place a piece of a pencil in their nose. This can cause symptoms such as nose pain and drainage, and breathing problems.
Graphite is relatively nonpoisonous. Contact poison control for further information.
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate.
Recovery is likely. A procedure may be needed to remove the pencil that is stuck in the airways, stomach, or intestines.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.